Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
135 Doctors are Online

I feel like I’m going To lose my job if

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1991
Answered : 2432 Questions
Question
I feel like I’m going To lose my job if I don’t get some help. I’ve talk to my doctor, I’ve always been scatterbrained and forgetful but the last nine months it’s been worse! My doctor added Wellbutrin To my antidepressant in hopes that it would help me focus better. I’ve noticed no change, I called the doctor and they’re upping the Wellbutrin prescription:
I am a flight attendant for 30 years, I’ve had coworkers talk to me because of my lack of focus and ability to finish a task and not get distracted. I’m getting worried
Posted Mon, 4 Dec 2017 in Mental Health
 
 
Answered by Dr. Bonnie Berger-Durnbaugh 3 hours later
Brief Answer:
Information

Detailed Answer:
Hello and welcome,

I don't know all of your health problems or mental health history so I can't advise whether this is a good idea or not. But I can provide some information in general here.

1. Poor sleep quality: Do you sleep well? Do you snore or have apnea? Also, were there any changes in sleep after starting the Cymbalta (which I assume you have been on for a long time, perhaps prior to the forgetfulness?) or after starting the Wellbutrin? Poor sleep or inadequate number of hours of sleep can affect concentration, focus, and memory. So this is something to consider evaluating or treating if necessary.

2. Have you had your thyroid checked? I recommend getting blood work for TSH, thyroxine (T4), if you have not had this checked recently, and also a CBC (complete blood count) to check for anemia and red blood cell size, and a complete chemistry panel (checks glucose, liver function, kidney function, electrolytes). In addition, blood tests for B12 and folate (two B-vitamins) should be done.

3. It takes about 4 weeks for a new antidepressant to work. You've been on the Wellbutrin for 4 weeks. If you haven't been on a therapeutic dose (we often start people on lower doses for a few weeks to get them past initial side effects), then it would be ok to increase the dose to see. But I'd ask the doctor exactly what he thinks the Wellbutrin will be treating here. If it is depression that he is trying to treat by increasing the Wellbutrin, and if depression is not the issue behind your symptoms, then I would not think this is the best option.

4. Have you consulted with a psychiatrist to evaluate your difficulty? It's possible that you have adult ADD and need a medication more specific for that.

5. A "neuropsych" evaluation can test the specific problems that you may be having trouble with and shed light on what might be going on. This is a battery of tests done by psychologists who are trained in this specific type of testing. It includes in depth memory recall, speed of processing tests, etc.

So these are some things to think on. And I can understand your need for expediency. Please let me know if I can clarify or provide further information.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor